kratom, Mitragyna speciosa, Acute respiratory distress syndrome
The alkaloid derivatives of Mitragyna speciosa, commonly known as kratom, pose a threat to society due to its potential for abuse, adverse reactions and tendency to be used as self-medication for opioid withdrawal, pain and mood disorders. A number of deaths have been reported along with complications such as respiratory depression, cardiopulmonary arrest, torsade de pointes and seizures. Its various effects and potential are yet to be fully studied. We describe the case of a healthy young male who presented with progressive respiratory failure requiring mechanical ventilation. Imaging revealed multifocal lung infiltrates while extensive infectious and cardiac work-up was negative. Based on the clinical course, a diagnosis of acute respiratory distress syndrome (ARDS) caused by kratom was made. The patient showed gradual clinical improvement and was weaned off supplemental oxygen. This case highlights yet another adverse reaction to kratom and the growing threat posed by its use.
HTML downloads: 561
PDF downloads: 326
Issue: 2023: Vol 10 No 4 (view)